my son has been diagnosed with paranoid schizophrenia and he’s been on clozapine for many years. Over the last couple of months, I can see him getting worse again he’s very scared etc. I know he’s taking his meds cause I make sure. Does anyone know if clozapine can stop working? I’m worried he’ll get as bad as before. Also, his best friend died a few months back could that cause it too?
Lots of things can decrease the effectiveness of the clozapine temporarily, sudden stressors like you mentioned about his best friend passing (so sorry). Too much caffeine or nicotine or lack of sleep can effect it too. I see this once in awhile in my son who has also been on clozapine for many years but, it usually passes. If it did not pass I would contact his doctor and let him know exactly what is going on and for how long and about the best friend passing. Maybe the medication needs adjusted. It is possible that it can stop working. I have heard that on a rare occasion but maybe it just needs adjusted. I hope it is just a temporary situation or a case of an adjustment being needed. If your son is open to it maybe a skilled counselor could talk to him about his best friend passing, he may be having a hard time processing it.
Does he smoke? Smoking decreases Clozapine a lot if he smokes get him to vape instead or quit.
Sometimes my 24 yr old son’s meds are less effective. We go to the dr every month or every other month. Every time we go his meds are adjusted.
I was re-reading this post and wondering about the outcome.